Virginia, 2010Heavy Snow in Virginia, December 12 to 14, 2010
December 12 to 14, 2010 · NWS RNK · 4 events in 4 counties and zones
Very strong northwest winds developed in the wake of a departing cold front. The persistent trajectories and duration of the event helped snow accumulate up to one foot at the higher elevations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong northwest winds developed in the wake of a departing cold front. The persistent trajectories and duration of the event helped snow accumulate up to one foot at the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 12, 3:38 AM EST, 42 minutes earlier.
Area forecast discussion, Dec 12, 3:38 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EST SUN DEC 12 2010
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL SLIDE EAST THROUGH THE AREA TODAY AND
OFFSHORE BY THIS EVENING. STRONG NORTHWEST WINDS AND MUCH COLDER
AIR IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE FOLLOWING
THE FRONT...WILL RESULT IN MIXED PRECIPITATION CHANGING TO ALL
SNOW ACROSS THE MOUNTAINS THIS AFTERNOON AND THEN CONTINUING
THROUGH EARLY TUESDAY. THIS SHOULD RESULT IN SIGNIFICANT
ACCUMULATIONS OF SNOW OVER THE MOUNTAINS OF WV...FAR WRN VA...AND
THE HIGH COUNTRY OF NC BEFORE HIGH PRESSURE FINALLY BUILDS IN BY
MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ARCTIC FRONT NOW OVER CENTRAL TN WILL CONTINUE EAST REACHING FAR SW
VA EARLY THIS MORNING BEFORE CROSSING THE BLUE RIDGE AROUND MIDDAY
AND OUT EAST IN THE AFTERNOON. PREFRONTAL PRECIP NOW ENTERING THE
FAR WEST SHOULD PUSH SLOWLY EAST ACROSS THE MOUNTAINS THRU DAYBREAK
AND THEN ACROSS THE REST OF THE CWA THRU EARLY AFTERNOON AHEAD OF
THE LAGGING 85H COLD FRONT. MAIN CONCERNS CONTINUE WITH PTYPE/QPF
OVER THE FAR SW AND TRAPPED BELOW FREEZING TEMPS NEAR THE BLUE
RIDGE WHERE STILL HAVE LIGHT GLAZING ONGOING WITH FREEZING
DRIZZLE. LATEST FORECAST RAOBS AND MODEL PROFILES CONTINUE TO SHOW
ISOTHERMAL COOLING WITHIN THE HEAVIER POCKETS OF PRECIP OVER THE
SW WITH MAINLY RAIN ELSW GIVEN THE WARM NOSE ALOFT. IN FACT PROGS
GIVING NEAR WARNING CRITERIA SNOW JUST THIS MORNING ACROSS THE NRN
NC RIDGES SO LEANING TOWARD MORE SNOW/SLEET THERE ESPCLY GIVEN
HEAVIER BURSTS OF PRECIP SHOWING UP JUST TO THE WEST. FARTHER EAST
TEMPS NEAR THE BLUE RIDGE REMAIN JUST BELOW FREEZING PER WEDGE
THAT DEVELOPED IN THE WAKE OF THE PASSING WEAK COASTAL LOW AND
EXPECT SOME SPOTS WILL STILL BE BELOW FREEZING WHEN MORE SIG
PRECIP ARRIVES THIS MORNING. LATEST NAM INDICATES A POCKET OF SUB-
FREEZING TEMPS FROM AROUND BCB AND POINTS NE UNTIL MID MORNING SO
EXTENDING THE GOING ADVISORY UNTIL NOON WHILE ADDING A FEW CTYS
THAT ARE ALSO IN THE WSW FOR UPSLOPE SNOW AS WELL. COULD ALSO SEE
A FEW POCKETS OF SNOW JUST WEST OF THE BLUE RIDGE THIS MORNING
PENDING RATE OF FALL SO WILL COVER BOTH ICING AND POTENTIAL BURSTS
OF SNOW/SLEET WITHIN THE ADVISORY. THINK AREAS OUT EAST WILL STAY
JUST ABOVE FREEZING AND SINCE SHOULDNT GET INTO DEEPER RH UNTIL
MIDDAY OR SO WILL KEEP THEM MOSTLY RAIN UNTIL THE FRONT CROSSES
WHEN MAY SEE A QUICK BAND OF SNOW SNEAK EAST OF THE MOUNTAINS.
OTRW TRENDED CAT/LIKELY POPS ACROSS THE CWA FROM WEST TO EAST THRU
EARLY/MID AFTERNOON BEFORE DRY SLOTTING AS THE ARCTIC BOUNDARY
TURNS THE FLOW MORE W/NW. TEMPS SHOULD GET A LITTLE PUSH OVER THE
SE AS THE COOL POOL BRIEFLY ERODES...OTRW KEEPING HIGHS MAINLY 30S
WEST BUT FALLING DURING THE AFTERNOON AND MAINLY LOW/MID 40S EAST.
COLD ADVECTION STARTS TO POUR IN THIS EVENING AND ESPCLY
OVERNIGHT AS THE FLOW INCREASES FROM THE NW AND DEEPENS BY
MORNING. APPEARS BETTER UPSLOPE SNOW WONT TAKE SHAPE UNTIL AFTER
MIDNIGHT BUT WILL HAVE THE 5H UPPER LOW DRIFTING ACROSS WHICH MAY
ENHANCE SNOWFALL OVER THE WEST AND CAUSE AT LEAST A FEW -SHSN TO
PUSH EAST OF THE BLUE RIDGE THRU MORNING. LATE NIGHT TRAJECTORIES
STILL LOOK GOOD FOR HEAVIER SNOW SHOWERS/SQUALLS WESTERN SLOPES SO
ONLY MAKING SMALL TWEAKS TO GOING POPS OR SNOW TOTALS OVERNIGHT.
WILL BE CLOSE TO HAVING WIND ADVISORY CRITERIA TOWARD MORNING
OUTSIDE OF THE CURRENT WARNING/ADVISORY AREAS BUT MORESO ON MONDAY
SO WILL KEEP HWO MENTION. BACKED OFF ON GOING TOO LOW WITH TEMPS
TNGT GIVEN CONTINUED SLOWING OF THE REAL ARCTIC AIR ESPCLY EAST
UNTIL EARLY WEEK AND GOOD MIXING. HOWEVER THE NAM IS USUALLY A BIT
SLOW TO SURGE IN THE COLD AIR ACROSS THE MOUNTAINS SO BLENDED
TOWARD THE COLDER MAV VALUES THERE AND LEFT THE EAST SIMILAR TO
THE WARMER MET MOS FOR NOW.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
LITTLE IF ANY NOTABLE ADJUSTMENTS IN THE FORECAST DURING THIS TIME
PERIOD. THE REGION WILL BE ON THE WESTERN...NORTHWEST FLOW
SIDE...THE EXITING UPPER TROUGH. WE ARE EXPECTING A PROLONGED PERIOD
OF UPSLOPE SNOW SHOWERS ACROSS THE PREFERRED REGIONS OF SOUTHEAST
WEST VIRGINIA SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
PROBABLY THE BIGGEST CHANGE COMPARED TO 24 HOURS AGO IS THE TIMING
OF THE STRONGEST 850 MB WINDS. LATEST MODEL GUIDANCE IS POINTING
TOWARDS 50-60 KT WINDS AT THIS LEVEL STARTING AROUND SUNSET MONDAY
AND CONTINUING IN SPURTS THROUGH SUNSET TUESDAY. RIDGE TOP GUSTS
APPROACHING 50 MPH WILL NOT BE UNCOMMON ALONG THE CREST OF THE BLUE
RIDGE FROM ROUGHLY FLOYD VA SOUTHWEST INTO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA.
EAST OF THE MOUNTAINS...THERE MAY BE A QUICK BURST OF SNOW SHOWERS
OR FLURRIES THAT MAKE IT ACROSS THE ENTIRE REGION ON MONDAY JUST IN
ADVANCE OF THE ONSET OF THE STRONGEST SURGE OF WIND. HAVE ADJUSTED
THE FORECAST ACCORDINGLY.
OTHER THAN THESE ADJUSTMENTS...HAVE KEPT THE POP AND WEATHER
FORECAST THE SAME THROUGH THE PERIOD...WITH A ADVERTISED SIGNIFICANT
DROP IN TEMPERATURE AND LOW WIND CHILLS ROUGHLY THE SAME.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
BEGINNING OF LONG TERM PERIOD WILL BE CHARACTERIZED BY STRONG
NORTHWESTERLY FLOW AROUND INTENSE LOW PRESSURE SYSTEM ALONG/NEAR THE
NEW ENGLAND COAST WITH UPPER LOW OVER THE LOWER GREAT LAKES INTO NEW
ENGLAND. THE UPPER LOW WILL ONLY BEGRUDGINGLY DRIFT EAST...
MAINTAINING WELL BELOW NORMAL TEMPERATURES THROUGH THE MID WEEK
PERIOD...AND A CONTINUATION OF UPSLOPE SNOW SHOWERS ACROSS THE
WESTERN FLANKS OF THE HIGHER TERRAIN OF WEST VIRGINIA INTO WEDNESDAY.
LONGER RANGE MODELS FAIRLY SIMILAR IN PLACEMENT OF SURFACE AND UPPER
FEATURES THROUGH WEDNESDAY...BUT BEGIN TO DIVERGE WEDNESDAY NIGHT
WITH APPROACH OF NEXT SHORT WAVE TROF IN SOUTHERN STREAM. GFS MORE
PROGRESSIVE IN ALLOWING NEW ENGLAND SYSTEM TO DRIFT NORTHEAST AND
AWAY FROM THE MID ATLANTIC REGION...ALLOWING UPPER WINDS OVER THE
MID ATLANTIC STATES TO BACK SUFFICIENTLY TO SUPPORT RAPID RETURN OF
LOWER AND MID LEVEL MOISTURE AND GOOD UPWARD VERTICAL MOTION AS A
RESULT OF INCREASING INSENTROPIC LIFT WEDNESDAY NIGHT INTO THURSDAY.
OTHER THE OTHER HAND...ECMWF POSTPONES EASTWARD MOVEMENT OF UPPER
SYSTEM UNTIL THURSDAY NIGHT/FRIDAY...WHICH DOES NOT ALLOW LOWER
TROPOSPHERIC WINDS OVER THE MID ATLANTIC REGION TO BACK AROUND UNTIL
THURSDAY/THURSDAY NIGHT...AND EVEN THEN...DEFLECTS MOST OF THE
DEEPER TROPOSPHERIC MOISTURE AND ISENTROPIC LIFT MAINLY SOUTH OF THE
BLACKSBURG FORECAST AREA.
CONSIDERING THE TENACITY AND SLUGGISHNESS OF MOVEMENT OF UPPER
SYSTEMS THAT THAT ARE TELECONNECTEDLY LOCKED IN PLACE BY DOWNSTREAM
BLOCKING...THE ECMWF AND ITS ENSEMBLES MAY PROVIDE THE SUPERIOR
SOLUTION...BUT CAN NOT ENTIRELY DISCARD THE MORE AGGRESSIVE AND
PROGRESSIVE NORTHERN SOLUTION OF THE GFS JUST YET. REGARDLESS...
LOWER TROPOSPHERIC THERMAL PROFILES WILL BECOME INCREASINGLY
PROBLEMATIC FOR SOME TYPE OF MIXED PRECIPITATION TYPE THREAT ACROSS
THE SOUTHERN PORTION OF THE BLACKSBURG FORECAST AREA...MAINLY SOUTH
OF HIGHWAY 460...WITH SOUNDINGS MORE SUPPORTIVE OF AN ALL SNOW
EVENT FURTHER NORTH.
WILL CONTINUE TO INTRODUCE THREAT OF A WINTRY MIX ACROSS THE WEST
AND SOUTH LATER WEDNESDAY EVENING...SPREADING EAST TO ENCOMPASS THE
ENTIRE BLACKSBURG FORECAST AREA THURSDAY INTO THURSDAY NIGHT...THEN
TRANSITION BACK TO MAINLY UPSLOPE SNOW THREAT ACROSS THE WESTERN
RIDGES ON THE BACKSIDE OF THE SYSTEM FRIDAY INTO SATURDAY. ACTUAL
DURATION OF SYNOPTIC-SCALE PRECIPITATION EVENT NOT LIKELY TO UNTIL
LAST MORE THAN 12 HOURS OR SO...BUT TIMING AND LOCATION
UNCERTAINTIES WARRANT A LONGER THREAT PERIOD TO REFLECT AN EARLY
ARRIVAL PER THE GFS...AND SLOWER EXIT PER THE ECMWF...YET
MAINTAINING ONLY CHANCE POPS UNTIL TIMING/PLACEMENT OF SURFACE AND
UPPER SYSTEMS CAN BE BETTER ASCERTAINED.
HPC TEMPERATURES GUIDANCE LOOKED REASONABLE IN LIGHT OF THE ABOVE
AND WERE USED FOR THE ENTIRE LONG RANGE PERIOD...WITH THE EXCEPTION
OF SOME TWEAKS TO REFLECT LOCAL CLIMATOLOGICAL
BIASES.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
DETERIORATING WEATHER CONDITIONS CONTINUE TONIGHT LEADING TO A
TRANSISTION FROM MVFR TO IFR CIGS/VSBYS. COASTAL LOW IS RESULTING
IN AN INCREASE IN LOW LEVEL MOISTURE FROM THE SOUTHEAST. AN
APPROACHING STORM SYSTEM IN THE OHIO VALLEY WILL RESULT IN
INCREASING MOISTURE FROM THE WEST. AS THESE FEATURES MERGE...BOTH
CIGS/VSBYS WILL GO DOWN WITH THREAT OF PRECIPITATION. THERMAL
PROFILES SUPPORT MAINLY RAIN EAST OF THE MOUNTAINS WITH A WINTRY
MIX OVER THE MOUNTAINS TONIGHT. INTRUSION OF COLD ARCTIC AIR
BEHIND THE PASSAGE OF A COLD FRONT ON SUNDAY WILL LEAD TRANSISTION
TO MAINLY WIND BLOWN SNOW FROM LATE SUNDAY INTO TUESDAY.
SIMILAR TO LAST WEEKS STORM WHERE THE WIND BLEW FOR ABOUT 3
DAYS...THE SAME THING IS EXPECTED EARLY THIS UPCOMING WEEK WITH
STRONG CROSS BARRIER FLOW RESULTING IN SFC GUSTS TO OCCASIONALLY
APPROACH 30-40KT RANGE FROM SUNDAY NIGHT THROUGH TUESDAY. MOUNTAIN
SNOW SHOWERS WILL ALSO BE WIDESPREAD.
MVFR/IFR CIGS CAN BE EXPECTED AT ALL TERMINALS UNTIL AFTER THE
PASSAGE OF THE FRONT ON SUNDAY. AFTER FROPA...CIGS/VSBYS SHOULD
IMPROVE EAST OF THE MOUNTAINS DUE TO DOWNSLOPE DRYING. CIGS/VSBY
WILL REMAIN AT LEAST MVFR...AND WITH OCNLY IFR EPISODES IN THE
MOUNTAINS...IMPACTING KBLF/KLWB...DUE TO LINGERING SNOW SHOWERS
THERE THROUGH THE EVENING HOURS.
SNOW SHOWERS ARE EXPECTED TO DIMINISH AFTER TUESDAY WITH MVFR
CEILINGS CLEARING OUT OF THE MOUNTAINS ON WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ013>018-
022>024-032>035.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR VAZ011-019-
020.
WINTER STORM WARNING FROM NOON TODAY TO 7 AM EST TUESDAY FOR
VAZ007-009-010-015.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST TUESDAY
FOR VAZ012.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ001>003-
018-019.
WINTER STORM WARNING FROM NOON TODAY TO 7 AM EST TUESDAY FOR
NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ045.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ044.
WINTER STORM WARNING FROM NOON TODAY TO 7 AM EST TUESDAY FOR
WVZ042-043-045.
&&
SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...WERT
AVIATION...DS/PMHazardous weather outlook, Dec 12, 4:11 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EST SUN DEC 12 2010
VAZ043-130915-
HENRY-
411 AM EST SUN DEC 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG NORTHWEST WINDS GUSTING TO 45 MPH OR HIGHER MAY OCCUR AT
TIMES FROM MONDAY MORNING THROUGH TUESDAY BEHIND A STRONG COLD
FRONT THAT WILL CROSS THE REGION ON SUNDAY. IN ADDITION...WIND
CHILLS LATE MONDAY NIGHT INTO TUESDAY MORNING WILL BE IN THE
SINGLE DIGITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-WVZ042-043-130915-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-
411 AM EST SUN DEC 12 2010
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ044>047-058-059-130915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
411 AM EST SUN DEC 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG NORTHWEST WINDS GUSTING TO 40 MPH OR HIGHER MAY OCCUR AT
TIMES FROM MONDAY MORNING THROUGH TUESDAY BEHIND A STRONG COLD
FRONT THAT WILL CROSS THE REGION ON SUNDAY. WIND CHILLS LATE
MONDAY NIGHT INTO TUESDAY MORNING WILL BE IN THE SINGLE DIGITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ045-130915-
GREENBRIER-
411 AM EST SUN DEC 12 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ015-130915-
ASHE-WATAUGA-GRAYSON-
411 AM EST SUN DEC 12 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-003-019-VAZ013-014-016>018-022>024-032>035-130915-
ALLEGHANY NC-SURRY-WILKES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
411 AM EST SUN DEC 12 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NORTHWEST WINDS GUSTING TO 50 MPH OR HIGHER WILL OCCUR LATE
SUNDAY NIGHT INTO TUESDAY. IN ADDITION...WINDS CHILLS WILL BE
AROUND ZERO MONDAY MORNING...AND BELOW ZERO MONDAY NIGHT INTO
TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-130915-
ALLEGHANY VA-BATH-
411 AM EST SUN DEC 12 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-WVZ044-130915-
GILES-MONROE-
411 AM EST SUN DEC 12 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ012-130915-
WYTHE-
411 AM EST SUN DEC 12 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Smyth
- When
- December 12, 4:20 AM EST to December 14, 8:40 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snow amounts across the county ranged from 4.1 inches near Adwolf to 5.4 inches near Marion. Damage values are estimated.
Heavy Snow, Grayson
- When
- December 12, 4:40 AM EST to December 14, 8:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snow amounts ranged from 4.5 inches at Rugby to 12.0 inches near Whitetop. Damage values are estimated.
Heavy Snow, Tazewell
- When
- December 12, 6:00 AM EST to December 14, 9:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snow amounts across the county ranged from 4.0 inches at Tazewell to 6.5 inches at Richlands. Damage values are estimated.
Heavy Snow, Bland
- When
- December 12, 6:00 AM EST to December 14, 9:00 AM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snow amounts across the county ranged from 4.0 inches at Bland to 5.0 inches at Ceres. Damage values are estimated.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Illinois, December 12 to 13, 20103 deaths · 6 injured · 22 events
- Heavy Snow and Winter Weather in Tennessee, December 12 to 13, 20101 death · 15 injured · 39 events
- Winter Weather in Illinois, December 12, 20101 death · 5 injured · 18 events
- Winter Weather in Indiana, December 12 to 13, 20101 death · 2 injured · 2 events
- Debris Flow and Flooding in Washington, December 12 to 14, 2010$7.2 million · 7 events
- Lake-Effect Snow in Ohio, December 12 to 15, 2010$2.2 million · 8 events
- Winter Weather in Indiana, December 12, 201011 injured · 6 events
- Lake-Effect Snow in Pennsylvania, December 12 to 15, 2010$550,000 · 2 events
- Lake-Effect Snow in New York, December 12 to 17, 2010$250,000 · 15 events
- Winter Storm and Heavy Snow in Kentucky, December 12 to 14, 201055 events
- Drought in Texas, December 12 to 31, 2010$73,000 · 10 events
- Flood and High Wind in Massachusetts, December 12 to 13, 20101 injured · $35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275211, 275209, 275210, 275212.